Organophosphate poisoning in Rhodesia. A study of the clinical features and management of 105 patients

S Afr Med J. 1978 Aug 5;54(6):230-4.

Abstract

A series of 105 patients with organophosphate poisoning admitted to Harari Hospital during the past 4 years is described. Poisoning with organophosphate compounds is being seen more frequently in hospital practice in Rhodesia. Many of the cases are attempted suicides, but frequently there is no positive history of contact with the poison. The majority of patients exhibit the classic clinical features of parasympathetic overactivity, but diagnosis may be obscured by atypical presentation. Rapid diagnosis and utilization of the treatment regimen outlined in this article should reduce the mortality to less than 15%.

MeSH terms

  • Adolescent
  • Adult
  • African Americans
  • African Continental Ancestry Group
  • Atropine / therapeutic use
  • Butyrylcholinesterase / blood
  • Child
  • Critical Care
  • Female
  • Humans
  • Insecticides / poisoning*
  • Male
  • Nervous System Diseases / etiology
  • Nitrophenols / urine
  • Organophosphorus Compounds / pharmacology
  • Oximes / therapeutic use
  • Poisoning / diagnosis
  • Poisoning / epidemiology*
  • Poisoning / therapy
  • Sex Ratio
  • Zimbabwe

Substances

  • Insecticides
  • Nitrophenols
  • Organophosphorus Compounds
  • Oximes
  • Atropine
  • Butyrylcholinesterase